Tornadoes · United States · Ohio · 2024

EF1 tornado, Frayszeburg, Ohio, May 7, 2024

This EF1 tornado ran 0.4 miles across Muskingum County on May 7, 2024, touching down at 12:02 AM EDT and reaching 128 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 7, 2024
Touchdown
12:02 AM EDT (04:02 UTC)
Lifted
12:03 AM EDT (04:03 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
128 yards (117 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Muskingum County
Touchdown point
40.158, -82.124
Lift-off point
40.160, -82.117
Record number
2405072202-01

The damage survey

26 damage points were recorded along this path by NWS ILN and NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Potent low pressure tracked across the Upper Midwest from May 7th into May 8th, pushing an occluded boundary across the Upper Ohio Valley. Strong warm and moist advection kept conditions favorable for convection into the overnight hours, with high levels of shear and a surface trough also supporting storm development. Cyclic supercell structures supported higher-end straight line wind damage, as well as three tornadoes in eastern Ohio. One of these ended up being one of the stronger and more significant tornadoes in the region's recent history, a high-end EF2 that ultimately tracked across 15 miles and three states.

A severe thunderstorm exhibiting cyclic tornadic characteristics|produced a brief EF1 tornado in northern Muskingum County. The|first tornado damage was noted around a lake just off of Wise Road|where a swath of softwood trees were snapped at the trunks and|uprooted. The tornado continued to the east-northeast where it|impacted a home and two outbuildings just downstream. A|significant portion of the first outbuilding's roof was removed|and walls on two sides of the building collapsed. The home saw|significant window damage with glass in most windows completely|shattered and pieces of wood and roofing material thrown into the|house creating exterior damage to siding. A significant portion of|the roof was removed with roofing material thrown around the|property. Several chunks of broken 2x4s, presumably from the|outbuilding, were thrown nearly 100 yards and impaled into the|ground next to the house. The tornado collapsed half of a |secondary outbuilding and shifted the remaining standing half off |of its foundation. Just beyond the house and outbuildings, |additional tree damage was noted with large and healthy hardwood |trees twisted, uprooted, and snapped at the trunks. It was this |damage that resulted in the maximum wind 105 mph EF1 rating. Just |next to the trees, a wood light pole was snapped at its base. The |tornado then lifted as it exited the property toward Wise Road as |no additional damage was noted downstream in a wide coverage area |of trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 7, 10:57 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 7, 10:57 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1057 PM EDT Tue May 7 2024

.SYNOPSIS...
Severe thunderstorms are expected in Ohio tonight with showers
and isolated severe thunderstorms spreading across the rest of
the area late tonight. More showers and thunderstorms are
expected early Thursday. Cooler and unsettled weather is
expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:

- Severe storms are possible later this evening into early
  Wednesday morning.
- Probabilities for severe weather are highest for our CWA
  across east-central Ohio.
- All modes of severe weather (large hail, damaging wind,
  tornadoes, and flooding) are possible with these storms.

-------------------------------------------------------------------

Update...
The 1100pm update shows a continued weakening trend, albeit
slow. The lone cell tracking into Licking County Ohio and
eventually into Musk county seems to be the only storm to be
concerned about. The environment is not the best that it is
tracking in but the meso parameters. The shear is still
impressive but the MU CAPE has dropped below 1000 J/Kg. It is
expected that this storm will cause a couple minor issues, but
the tornado probabilities are decreasing slowly as well.

Previous discussion...
Of more significance will be severe storms developing in
Illinois and Indiana and advancing across Ohio later this
evening. It appears that strong warm advection will keep things
active until after midnight and elevated CAPE values of 500-1000
j/kg with highest values in Ohio. Significant Severe values up
to 30,000 are expected this evening into east central Ohio,
supporting severe thunderstorms including supercells well into
the evening.

The main activity is not expected to move into Ohio portions of
the forecast area until 9 or 10 pm, and then spread into PA and
WV after midnight. Hail appears to be the primary threat, but
damaging winds and tornadoes can't be ruled out especially over
western half of forecast area given the potent looking soundings
well into the evening hours over Ohio. Overall flash flood
threat is low but locally intense rainfalls are expected.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
KEY MESSAGES:

- Brief ridging will allow for dry weather with sunshine on
  Wednesday.
- Additional storms are possible late Wednesday night into early
  Thursday morning, but highest severe probabilities are well
  south of the forecast area.

-------------------------------------------------------------------

Weak ridging brings quiet weather on Wednesday into Wednesday
night. However another trough with 50 to 70 meter height falls
pushes a low pressure area up Ohio Valley with a surge of warm
advection showers and thunderstorms. While these could be
severe, odds favor the strong instability to be well south of
forecast area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Ensembles suggest a wet pattern into the weekend.
- Cooler temperatures arrive by late week with highs in the 60s
  this weekend.
-------------------------------------------------------------------

Strong height falls on Friday usher in a cooler pattern with a
long wave trough position in the east. Showers are likely on a
daily basis into the weekend but especially on Saturday as a 100
meter height fall center pushes across Ohio in the afternoon.

Temperatures Friday through Sunday will be 5-10 degrees below
the seasonal normal of about 70 this time of year.

Some moderation of temperatures is likely Monday and Tuesday as
heights rise and flow turns from northwest to more westerly,
though there is a possibility of another trough dropping over
the northeast on Tuesday keeping things a bit cooler than
currently forecast.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are in place at the start of the TAF period. Main
concern is convection that will move through during the late
evening/early overnight period as shear and instability
increases ahead of a prefrontal trough. Have timed the period of
greatest concern using two-hour TEMPO groups through the TAF
sites...02-04Z at ZZV, 04-06Z at FKL/HLG/PIT/AGC/BVI, 05-07Z at
MGW/LBE, and 06-08Z at DUJ. ZZV is under the gun for the
strongest storms, and hit the visibility and wind possibilities
hardest here, with 45 knot gusts possible as well as some hail.
Storms are expected to weaken as they progress into western
PA/northern WV, and thus have slowly decreasing visibility
impact with time. Behind the main line, MVFR ceilings will
linger for several hours. Weak ridging building into the region
will bring VFR countdowns back to the region by late morning on
Wednesday.

.Outlook...
Restrictions with showers and storms are likely early Thursday
through Friday with crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...Craven/Shallenberger
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...CL
Hazardous weather outlook, May 7, 9:46 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
946 PM EDT Tue May 7 2024

PAZ007-013-014-020-021-029-031-073>076-WVZ021-509>514-090200-
Mercer-Lawrence-Butler-Beaver-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
946 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms may once again develop early Thursday morning
with a crossing disturbance, though it is possible severe weather
will stay south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-090200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
946 PM EDT Tue May 7 2024

...TORNADO WATCH 199 IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Weakening severe storms are expected to advance through the region
tonight into early Wednesday morning. Large hail is possible, and
isolated damaging winds, a brief tornado, or flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms and possible a severe storm is possible along and south
of I-70 Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

PAZ008-009-015-016-022-077-078-090200-
Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-
946 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Shallenberger

In the hours before

Special weather statement, May 7, 11:45 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1145 PM EDT Tue May 7 2024

OHZ039>041-050-080430-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-
1145 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 1230 AM EDT...

At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesburg, or 9 miles west of Carrollton, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrollton, Minerva, Lisbon, Leetonia, Augusta, Salineville, Malvern,
Mineral City, Bergholz, Amsterdam, Hanoverton, Irondale, Dellroy,
Sherrodsville, Summitville, Mechanicstown, Atwood Lake, Guilford Lake
State Park, New Garden, and East Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio.

&&

LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
      4073 8109 4078 8109 4088 8078 4044 8069
      4049 8136 4065 8139
TIME...MOT...LOC 0345Z 262DEG 38KT 4059 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

4.0 hours before the tornado, 165 km from the path. May 8, 2024.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1297 joules per kilogram, CIN -6, lifted condensation level 774 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 172 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2204 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.9
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

8.0 hours after it, 165 km from the path. May 8, 2024.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69553, lifted condensation level 1727 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69553 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Zanesville (ZZV), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the touchdown began at 04:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 7, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 71:05 AM CDTEF1Okfuskee, OK2.8200$15,000
May 71:12 AM CDTEF0Warren, IA3.180$50,000
May 71:35 AM CDTEF0Jasper, IA0.130$25,000
May 71:37 AM CDTEF0Marion, IA5.080$8,000
May 71:43 AM CDTEF1Randolph, MO8.3250
May 71:44 AM CDTEF0Randolph, MO2.3400
May 72:23 AM CDTEF2Adair, OK to AR11.7800$75,000
May 72:28 AM CDTEF0Pulaski, MO9.8150$16,000
May 72:43 AM CDTEF1Crawford, AR5.7900$30,000
May 72:43 AM CDTEF1Crawford, AR9.21,100$500,000
May 72:48 AM CDTEF1Crawford, AR0.6100$50,000
May 72:55 AM CDTEF1Washington, AR1.8150$35,000
May 72:55 AM CDTEF1Franklin, AR3.91,200$30,000
May 73:08 AM CDTEF1Washington, AR2.8550$30,000
May 73:44 AM CDTEF0Crawford, MO0.775
May 73:45 AM CDTEF1Franklin, MO0.3150
May 74:21 AM CDTEF0Saint Charles, MO2.250
May 72:05 PM CDTEF0Boone, IL to WI14.350$60,000
May 72:18 PM CDTEF1Walworth, WI1.050$100,000
May 75:11 PM EDTEF1Cass, MI11.7950
May 75:41 PM EDTEF2Saint Joseph, MI19.59501
May 75:55 PM EDTEF2Kalamazoo, MI10.930012$50 million
May 76:07 PM EDTEF1Branch, MI1.1100
May 76:11 PM EDTUnratedSteuben, IN0.11
May 77:47 PM EDTUnratedRush, IN0.830
May 77:50 PM EDTEF2Mercer, OH8.1400$50,000
May 78:02 PM EDTEF0Shelby, IN0.850$30,000
May 78:03 PM EDTEF1Rush, IN4.675$47,000
May 78:05 PM EDTEF1Rush, IN0.230$30,000
May 78:08 PM EDTEF1Fayette, IN2.9150$50,000
May 78:09 PM EDTEF1Paulding, OH6.2300$200,000
May 78:16 PM EDTEF0Paulding, OH0.525$10,000
May 78:20 PM EDTEF2Mercer, OH6.4300$350,000
May 78:24 PM EDTEF1Darke, OH11.7800$500,000
May 78:25 PM EDTEF0Decatur, IN4.5100$50,000
May 78:42 PM EDTEF0Crawford, IN0.280
May 78:54 PM EDTUnratedPutnam, OH0.15
May 77:56 PM CDTEF1Franklin, IN to OH8.0300$10,000
May 79:20 PM EDTEF1Butler, OH2.4200$200,000
May 79:23 PM EDTEF0Clark, IN1.260
May 79:57 PM EDTEF0Butler, OH0.380$20,000
May 710:05 PM EDTEF0Warren, OH0.3100$15,000
May 710:08 PM EDTEF1Warren, OH2.6150$200,000
May 710:14 PM EDTEF0Warren, OH0.450$20,000
May 710:15 PM EDTEF1Warren, OH2.7350$500,000
May 710:27 PM EDTEF0Warren, OH0.5150$50,000
May 710:27 PM EDTEF0Clinton, OH1.380$10,000
May 711:49 PM EDTEF0Licking, OH3.0100$50,000
May 712:17 AM EDTEF1Coshocton, OH0.1197$100,000
May 711:54 PM CDTEF2Hancock, OH to WV, PA15.32001$10,000
May 712:30 AM CDTEF2Garland, AR12.2600
May 71:49 AM EDTEF1Allegheny, PA0.2150$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.